Volume 48, pp. 15-39, 2018.

Quadratic spline wavelets with short support satisfying homogeneous boundary conditions

Dana Černá and Václav Finěk


In this paper, we construct a new quadratic spline-wavelet basis on the interval and on the unit square satisfying homogeneous Dirichlet boundary conditions of the first order. The wavelets have one vanishing moment and the shortest support among quadratic spline wavelets with at least one vanishing moment adapted to the same type of boundary conditions. The stiffness matrices arising from the discretization of the second-order elliptic problems using the constructed wavelet basis have uniformly bounded condition numbers, and the condition numbers are small. We present some quantitative properties of the constructed basis. We provide numerical examples to show that the Galerkin method and the adaptive wavelet method using our wavelet basis require fewer iterations than methods with other quadratic spline wavelet bases. Moreover, due to the small support of the wavelets, when using these methods with the new wavelet basis, the system matrix is sparser, and thus one iteration requires a smaller number of floating point operations than for other quadratic spline wavelet bases.

Full Text (PDF) [482 KB]

Key words

wavelet, quadratic spline, homogeneous Dirichlet boundary conditions, condition number, elliptic problem

AMS subject classifications

46B15, 65N12, 65T60

< Back